Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 18, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Jun 9, 2017, 6:33 PM CDT for Mason County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2017, 6:33 PM CDT (23:33 UTC)
- Expired
- Jun 9, 2017, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Mason County, TX
The radar
The San Angelo radar (KSJT), 140 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:45 PM CDT | FLASH FLOOD | 5 Ssw Mason, TX | A RAINFALL OBSERVER HAS REPORTED WATER OVER THE ROADS ACROSS LOW WATER CROSSINGS. HE ALSO MENTIONED THAT SMALL STREAMS/CREEKS ROUGHLY 3 MILES SOUTHWEST OF MASON WERE FLOODING AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 11.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
764
WGUS54 KSJT 092333
FFWSJT
TXC319-100230-
/O.NEW.KSJT.FF.W.0018.170609T2333Z-170610T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
633 PM CDT FRI JUN 9 2017
The National Weather Service in San Angelo has issued a
* Flash Flood Warning for...
Southwestern Mason County in west central Texas...
* Until 930 PM CDT
* At 632 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of southwestern
Mason County.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes the following low water crossings ...
Peters Creek crossing Peters Creek...
Mill Creek crossing Mill Creek...
Simonsville crossing Beaver Creek...
Jeffers Lane crossing...
Simonsville crossing Bader Creek...
Threadgill Creek crossing Threadgill Creek...
Loeffler crossing Beaver Creek...
Ranch Road 783 crossing Deer Creek...
Threadgill Creek crossing Squaw Creek and
West Simonsville crossing.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3061 9949 3071 9948 3071 9917 3059 9908
3050 9906 3050 9948
$$
snWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:23 PM CDT, 10 minutes earlier.
Area forecast discussion, Jun 9, 6:23 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 623 PM CDT Fri Jun 9 2017 .AVIATION... /00Z TAFS/ Expect VFR conditions for most terminals through Saturday afternoon. Gusty southerly winds between 15-20KT will be possible across all terminals Saturday. Low clouds will affect KJCT terminal around 06Z bringing MVFR ceilings through the morning and early afternoon. Expect VFR conditions to return by 17Z for the KJCT terminal. && .PREV DISCUSSION... /issued 345 PM CDT Fri Jun 9 2017/ SHORT TERM... (Tonight and Saturday) On satellite imagery this afternoon, a MCV (Mesoscale Convective Vortex) is over the southeastern part of the DFW area, moving south- southeast. A smaller MCV is over our southeastern counties, and also tracking south-southeast. A couple of the CAMs indicate isolated to scattered convection affecting the southeastern part of our area late this afternoon and evening. Radar is bearing this out as well, with isolated showers developing east of a Coleman to Mason line. We are carrying 30 PoPs across the southeastern part of our area late this afternoon through late this evening. Moderate to strong instability and steep low-level lapse rates support the potential for a few strong to severe thunderstorms with damaging winds the primary threat. Skies will be generally clear behind the exiting MCV and late evening convection. Development of a low-level jet will keep the wind speeds higher across our northern and central counties. With lee surface trough to our west and increased pressure gradient across our area, gusty south winds are expected on Saturday, with winds backing a bit to south-southeast by early evening. For temperatures, little change is expected with lows tonight and highs Saturday above normal. LONG TERM... (Saturday Night through Thursday) Weak upper level low near Houston will continue into Sunday and Monday, leaving weak upper level ridging in place across West Central Texas. Stronger southwest flow aloft will prevail across portions of Far West Texas into the Panhandle. Surface dryline will become better established from the Permian Basin north into the Panhandle, with a few isolated showers and storms possible both Sunday and Monday afternoons. However, appear there will be enough cap with the weak ridge to keep any of these storms from moving into the area. Gonna be hot as well, with low level thermal ridge allowing highs to creep back up towards the 100 degree mark. Pattern starts to change for mid week as the upper level ridge begins to flatten out. It doesn't go very far away, but maybe far enough that a few storms will be possible across the northern Big Country by Wednesday afternoon and evening. We start to see more of a northwest or northerly flow by late week, setting up the chance for a little better chance for convection. && .PRELIMINARY POINT TEMPS/POPS... Abilene 71 94 70 94 / 10 5 0 0 San Angelo 71 97 71 96 / 10 5 0 0 Junction 70 92 69 92 / 20 0 0 0 Brownwood 69 91 68 92 / 30 5 0 0 Sweetwater 71 95 70 95 / 10 5 0 5 Ozona 69 94 69 93 / 10 0 0 5 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 99/99/40
Hazardous weather outlook, Jun 9, 2:52 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 252 PM CDT Fri Jun 9 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-102000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 252 PM CDT Fri Jun 9 2017 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms are possible late this afternoon and evening across the area southeast of a Brownwood to Junction line. The weather threats include damaging winds in addition to dangerous lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 9, 4:16 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
416 PM CDT FRI JUN 9 2017
TXZ170-092200-
Mason TX-
416 PM CDT FRI JUN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR MASON COUNTY UNTIL 500 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Loyal Valley, or 9 miles southeast of Mason,
moving southeast at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mason, Pontotoc, Loyal Valley, Fredonia, Katemcy, Streeter, US-377
near The Mason-McCulloch County Line, US-87 Near The Mason-Gillespie
County Line.
LAT...LON 3094 9948 3094 9910 3092 9909 3092 9897
3050 9896 3050 9930
TIME...MOT...LOC 2114Z 330DEG 6KT 3064 9914
snSpecial weather statement, Jun 9, 5:19 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
519 PM CDT FRI JUN 9 2017
TXZ170-092315-
Mason TX-
519 PM CDT FRI JUN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR MASON COUNTY UNTIL 615 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Mason, moving southeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Mason, Loyal Valley, Katemcy, Streeter, US-377 near The
Mason-McCulloch County Line, US-87 Near The Mason-Gillespie County
Line.
LAT...LON 3050 9948 3094 9948 3094 9912 3058 9896
3050 9896
TIME...MOT...LOC 2218Z 329DEG 8KT 3059 9925
snThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:16 PM CDT | Special Weather Statement | SJT | Mason | 44 min |
| Jun 9, 5:19 PM CDT | Special Weather Statement | SJT | Mason | 56 min |
| Jun 9, 5:50 PM CDT | Severe Thunderstorm Warning | SJT | Mason | 55 min |
| Jun 9, 6:01 PM CDT | Areal Flood Advisory | SJT | Mason | 119 min |
| Jun 9, 6:37 PM CDT | Special Weather Statement | SJT | Kimble | 53 min |
| Jun 9, 6:40 PM CDT | Special Weather Statement | SJT | Menard | 65 min |
| Jun 9, 6:59 PM CDT | Severe Thunderstorm Warning | SJT | Kimble | 61 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.